Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2003, 3:25 AM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 3:25 AM PDT (10:25 UTC)
- Expired
- Aug 20, 2003, 5:30 AM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 3084 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 201027 FFWVEF CAC027-201230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 325 AM PDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA * UNTIL 530 AM PDT * AT 325 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN 10 MILES SOUTH OF SHOSHONE... MOVING SOUTH AT 10 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE... NEAR SHOSHONE AT 400 AM PDT RADAR HAS ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLED ALONG HIGHWAY 178 BETWEEN 100 AM AND 300 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3582 11643 3582 11617 3581 11568 3623 11622 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:38 AM PDT, 47 minutes earlier.
Area forecast discussion, Aug 20, 2:38 AM PDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 238 AM PDT WED AUG 20 2003 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THE MIDDLE OF THE WEEK...RESULTING IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. DRIER CONDITIONS WILL BEGIN TO MOVE OVER THE AREA ON FRIDAY. && .SHORT TERM...ACTIVITY STILL GOING TONIGHT AS UPPER LEVEL DISTURBANCE ROTATING THROUGH SOUTHERN NEVADA. MOST OF THE ACTIVITY IS ON THE NORTHERN FRINGE OF THE VORT WITH THE HEAVIEST RAIN FALLING OVER FAR SOUTHEAST INYO COUNTY WHERE THE ONLY WARNING IN THE CWA IS IN EFFECT. FOR THE REMAINDER OF TODAY MODELS ARE IN GOOD AGREEMENT IN BRINGING ANOTHER VORT OVER THE AREA AND KEEPING THE AREA UNDER GOOD INSTABILITY. MODELS ARE FORECASTING DEW POINTS TO REMAIN BETWEEN 60-70 DEG THROUGH THE AFTERNOON. GOOD THETA E...LOW LIS AROUND -2/-4 AND PLENTY OF MOISTURE WILL ALLOW FOR THUNDERSTORMS TO GENERATE ONCE AGAIN THIS MORNING AND AFTERNOON. ONE CONCERN WILL BE LACK OF HEATING WITH THE AMOUNT OF CLOUD COVER OVER THE AREA...HOWEVER DO EXPECT THE VORT TO BE ENOUGH OF A KICKER TO GET THE THUNDERSTORMS GOING. KNOWING THE HISTORY OF THE THUNDERSTORMS OVER THE PAST 24 HOURS...HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR MUCH OF THE CWA...EXCEPTION BEING ZONE 26...UNTIL 900 PM. MOISTURE AND INSTABILITY WILL REMAIN INTO THURSDAY AND WILL KEEP THUNDERSTORMS MENTIONED FOR THURSDAY...WITH THE MAIN FOCUS BEING OVER THE NORTHERN AREAS OF THE CWA. LOOKING FOR A DECREASE IN THUNDERSTORM ACTIVITY FRIDAY AS A SHORTWAVE OFF THE WEST COAST LOOKS TO BRING SOMEWHAT DRIER AIR INTO THE REGION. && .LONG TERM...DRYING TREND GETS A BOOST SATURDAY AS WEST COAST TROUGH MAKES A LITTLE HEADWAY INLAND...GIVING OUR MID LEVEL FLOW A WESTERLY COMPONENT. THIS SHOULD EJECT THE MOISTURE TO THE EAST...WITH ENOUGH RESIDUAL MOISTURE LINGERING OVER NORTHWEST ARIZONA TO JUSTIFY SLIGHT CHANCE POPS OVER MOHAVE COUNTY. THIS PATTERN PERSISTS THROUGH MONDAY AT LEAST...WITH SOME HINTING IN THE MODELS OF ANOTHER MOISTURE SURGE FOR NEXT TUESDAY AND WEDNESDAY. WILL NOT BITE ON THIS JUST YET. && .LAS...FLASH FLOOD WATCH FOR TODAY FOR SOUTHERN NEVADA...NORTHWEST ARIZONA...AND PORTIONS OF SOUTHEAST CALIFORNIA. PLEASE SEE THE LATEST STATEMENT FOR DETAILS. && GORELOW/MORGAN
Hazardous weather outlook, Aug 19, 7:00 AM PDT, 20 hours 25 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 700 AM PDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. NO WIDESPREAD HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY PASS OVER THE SAME LOCATION.
In the hours before
Local storm report, Aug 19, 9:30 PM PDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0930 PM PDT TUE AUG 19 2003
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK AT GOWAN AND HIGHWAY 95
NUMEROUS HOUSES FLOODED
0520 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK HIGHWAY 95 BETWEEN JONES
AND RAINBOW WITH WATER OVER
NORTH AND SOUTH BOUND
LANES.
0504 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK BUFFALO COMPLETELY FLOODED
BETWEEN SMOKE RANCH AND
CHEYENNE. EVERY EAST WEST
STREET FLOODED WITH WATER
1 TO 2 FEET DEEP.
0455 PM LAS VEGAS NV FLASH FLOOD
08/19/03 CLARK WATER TO 4 FEET DEEP AT
GOWAN AND RAINBOW.
0440 PM SANDY VALLEY NV FLASH FLOOD
08/19/03 CLARK ESTIMATED 2 FEET OF WATER
FLOODING ROADS.
0420 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK SEVERE WIND GUST KNOCKED
DOWN FENCE AND TREE
LIMB.
0415 PM LAS VEGAS NV 60 MPH WIND GUST
08/19/03 CLARK
0400 PM LAS VEGAS NV 0.75 IN HAIL
08/19/03 CLARK
0345 PM LAS VEGAS NV 1.25 IN HAIL
08/19/03 CLARK
0342 PM LAS VEGAS NV WIND DAMAGE
08/19/03 CLARK TREE DOWN AT GOWAN AND
DURANGO.The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:16 AM PDT | Flash Flood Warning | VEF | Inyo | 119 min |
| Aug 20, 2:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.